Format

Send to

Choose Destination
Ann Pharmacother. 2011 Jun;45(6):e31. doi: 10.1345/aph.1Q057. Epub 2011 Jun 7.

Akathisia induced by gabapentin withdrawal.

Author information

1
St. John's University College of Pharmacy and Allied Health Professions, Jamaica, NY, USA. sees@stjohns.edu

Abstract

OBJECTIVE:

To report a case of akathisia in a patient with type 2 diabetes after abrupt discontinuation of gabapentin.

CASE SUMMARY:

A 76-year-old female with type 2 diabetes was admitted for change in mental status, agitation, and restless limb movements. She had been taking gabapentin 3600 mg daily for approximately 1 month for diabetic neuropathy. Her other home medications were glyburide 10 mg twice daily, oxycodone/acetaminophen 5 mg/325 mg every 6 hours as needed for leg pain, and zolpidem 5 mg at bedtime. She had taken none of these drugs for 4 days prior to admission because she was unable to have the prescriptions refilled. Subsequently, the patient exhibited repeated arm and leg motions in response to an inner restlessness. Upon admission to the emergency department, she was agitated and restless; all vital signs and results of laboratory studies were within normal limits. Gabapentin was restarted at the original dosage and the symptoms resolved within 8 hours. Because the patient developed lethargy, the gabapentin dosage was reduced and titrated to the original level over 2 days. After 3 days, the patient was well oriented and experienced no further symptoms. She was discharged on the original dosage of gabapentin.

DISCUSSION:

To our knowledge, this is the first reported cases of akathisia induced by gabapentin withdrawal. Available case reports suggest that gabapentin withdrawal can occur at doses ranging from 400-8000 mg/day. Patients experienced symptoms similar to those that develop with benzodiazepine withdrawal and were taking gabapentin for as little as 3 weeks to as long as 5 years. This is the first case report to describe akathisia induced by gabapentin withdrawal. The Naranjo probability scale revealed a probable relationship between akathisia and gabapentin withdrawal.

CONCLUSIONS:

If gabapentin discontinuation is desired, it is prudent to gradually taper the dose to avoid withdrawal symptoms, which may occur after as little as 1 month of treatment. Should the patient experience withdrawal symptoms, the optimal treatment is to restart gabapentin.

PMID:
21652784
DOI:
10.1345/aph.1Q057
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center